MAUDE Adverse Event Report: ARTHROCARE CORP. SPEEDSTITCH NEEDLE CASSETTE INSERT; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SPEEDSTITCH NEEDLE CASSETTE INSERT; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8850
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/13/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that when the surgeon was performing a hip scope, a speedstitch needle broke inside the patient.The procedure was successfully completed without significant delay using a backup device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device reported, used in treatment, was returned for evaluation.A relationship between the device and reported incident was established.A review of manufacturing records for the reported lot number 2047483 found non-conformance's or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product instructions for use found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that based on the information provided, the root cause of the reported breakage is the needles being made of incorrect material vs the design 304 spring wire stainless steel.Since no patient harm is being alleged, no further assessment is warranted at this time.A visual inspection was performed and found a damaged needle.The complaint is confirmed.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.The failure is being assessed for recommended actions and further evaluation regarding supplier controls are currently in progress.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the device reported, used in treatment, was returned for evaluation.A relationship between the device and reported incident was established.A review of manufacturing records for the reported lot number found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product ifu found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that based on the information provided, the root cause of the reported breakage is the needles being made of incorrect material vs the design 304 spring wire stainless steel.Since no patient harm is being alleged, no further assessment is warranted at this time.A visual inspection was performed and found a damaged needle.The complaint is confirmed.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.A corrective action was initiated to mitigate recurrence of the reported event and a field action was initiated to recall the product.

Brand Name
SPEEDSTITCH NEEDLE CASSETTE INSERT
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10130880
Report Number3006524618-2020-00341
Device Sequence Number1800607
Product Code GAT
UDI-Device Identifier00817470005929
UDI-Public817470005929
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K042031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/16/2023
Device Catalogue NumberOM-8850
Device Lot Number2047483
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer08/14/2020
09/23/2022
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date08/19/2020
09/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2999-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown